Research Day

Title

Drugs That Make Your Skin React - Case Of Steven-Johnson Syndrome Associated With Adalimumab Therapy

Document Type

Abstract

Date

2019

Abstract

While most drug reactions are benign and self-limiting, Steven-Johnson syndrome is a serious cutaneous reaction associated with 1-5% mortality. Early recognition is critical to ensure prompt drug discontinuation and preventing further complications.

A 20-year-old Caucasian female, with history of psoriasis, presented to the emergency department for evaluation of a progressively worsening rash, different from her psoriasis flares. A week before the presentation, patient developed palmer and planter itching. This was followed by appearance of small macules on her palms and soles, which rapidly spread to the proximal parts of her extremities and trunk. She had associated lip swelling, painful oral lesions and odynophagia. She reported subjective fevers, denied recent travel or tick bites. Further investigation revealed that she was switched from Etanercept to Adalimumab, for psoriasis, two months prior to this episode and had received a total of 4 doses. Her physical examination was significant for diffuse erythematous patches with dusky center extending proximally on arms and legs, some starting to crust. She had oral muco-cutaneous lesions with erosions on hard palate and tongue. Workup, including HIV screen, CMV IgM, EBV IgM, Parvovirus, Varicella and syphilis serology, were negative. Adalimumab was held, dermatology was consulted, and she was started on cyclosporine for Steven-Johnson syndrome with significant improvement in her symptoms.

The incidence of Steven-Johnson syndrome with Adalimumab is less than 1%. It typically develops within 1-4 weeks of drug initiation. There is increasing evidence than cyclosporine can slow the progression of disease process, as noted in our patient.

This document is currently not available here.

Share

COinS